# SDR CA080418001

- Difficulty date: April 16, 2008
- Submitted: May 2, 2008
- Operation: General aviation
- Engine: Pwa PT6A50
- Propeller: Hamstd 24PF305
- System (JASC): 3310 · Flight Compartment Lighting
- Part: Rheostat
- Part number: REE75R
- Condition: Melted
- Location: Resistance Coils
- Component: Overhead Panel, Viking, 72510090005
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(CAN) CONCERNED WITH THE USE OF RHEOSTAT (PN REE75R) FOR REPLACEMENT OF RHEOSTAT SWITCH 20465-1. THE SB 7-33-21 CALLS THE NEW RHEOSTAT, A RHEOSTAT SWITCH BUT IT DOES NOT HAVE AN "OFF" POSITION LIKE THE ORIGINAL RHEOSTAT SWITCH HAD. AS SUCH, WHEN IT IS TURNED TO THE SIMULATED OFF POSITION, IT IS STILL IN CIRCUIT (EVIDENCED BY THE FACT THAT THE UTILITY LIGHT HAS A SLIGHT GLOW) AND DISSIPATING MAXIMUM WATTAGE.  THE HEAT IS TRANSFERRED THROUGH THE RHEOSTAT SHAFT CAUSING KNOB PN MS91528-1C1-B TO BECOME DEFORMED AND HOT TO THE TOUCH.  ALSO, THE PANEL MATERIAL ADJACENT TO THE RHEOSTAT SHOWS EVIDENCE OF HEAT DAMAGE (CRACKING/DISCOLORATION).  HAVE CONDUCTED BENCH TESTS ON THIS RHEOSTAT TO SIMULATE THE AC CIRCUIT AND HAVE FOUND THE TEMP TO EXCEED 125 DEGREE C IN AN OPEN AREA. IN AN ENCLOSURE THE TEMP ROSE ABOVE 160 DEGREE C. (TC NR 20080418001)
